Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Northern Indiana

November 6, 2005Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Nov 6, 2005, 2:49 AM EST for Wabash County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2005, 2:49 AM EST (07:49 UTC)
Expired
Nov 6, 2005, 3:15 AM EST
In force
26 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 2:50 AM ESTTSTM WND DMGWabash, INPORCH BLOWN OFF HOUSE...TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 2:00 AM ESTSevere Thunderstorm WatchSPC85 min

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 060750
SVRIWX
INC169-060815-
/O.NEW.KIWX.SV.W.0166.051106T0749Z-051106T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 AM EST SUN NOV 6 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASH COUNTY IN INDIANA

* UNTIL 315 AM EST

* AT 244 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES WEST OF NORTH MANCHESTER TO 6 MILES        
  SOUTHWEST OF LA FONTAINE...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...  
  WABASH...
  ROANN...
  NORTH MANCHESTER...
  URBANA...
  LA FONTAINE...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN CASS COUNTY 
INDIANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 4104 8602 4065 8591 4068 8561 4105 8568

$$

HITCHCOCK
1 follow-up statement
000 
WWUS53 KIWX 060804
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 AM EST SUN NOV 6 2005

INC169-060815-
/O.CON.KIWX.SV.W.0166.000000T0000Z-051106T0815Z/
WABASH IN-
304 AM EST SUN NOV 6 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EST
FOR...

  WABASH COUNTY IN INDIANA

AT 301 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NORTH MANCHESTER TO 5 MILES EAST OF LAGRO...OR
ALONG A LINE EXTENDING FROM NORTH MANCHESTER TO 7 MILES WEST OF
HUNTINGTON...AND MOVING NORTHEAST AT 60 MPH.

LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS INCLUDE...
 RURAL NORTHEAST WABASH COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST SUNDAY
MORNING FOR INDIANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 700 AM EST SUNDAY MORNING FOR INDIANA AND OHIO.

LAT...LON 4104 8602 4065 8591 4068 8561 4101 8564

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 7:50 PM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Nov 5, 7:50 PM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
750 PM EST SAT NOV 5 2005

...LATE SEASON SEVERE WEATHER EVENT POSSIBLE LATE TONIGHT...

.UPDATE...
WILL ISSUE UPDATE TO AFFORD TIMING OF SEVERE POTENTIAL LATE TONIGHT.
00Z ILX RAOB NEAR 900 J/KG CAPE AND ALSO BEGINNING TO SEE LOW/MID
LEVEL WIND FIELD STRENGTHEN IN RESPONSE TO STRONG SHORTWAVE TROUGH
ENERGY INTO SOUTHWEST MO AS 1000 MB LOW OVER EAST CENTRAL MISSOURI
BEGINS TO UDERGO RAPID INTENSIFICATION. ETA12/RUC CONSISTENT IN
SHOWING AIRMASS REMAINING UNSTABLE AHEAD OF SQUALL LINE THAT HAS
DEVELOPED WITH MUCAPES IN 800-1000 J/KG RANGE THROUGH 09Z POINTING
TOWARD A LONG-LIVED SQUALL/WIND EVENT. ALSO ENHANCED/INCREASING BL
CONVERGENCE FIELD JUST DOWNWIND OF LINE FAVORING NEAR LONGEVITY OF
EVENT AT LEAST THROUGH 09Z-12Z TIMEFRAME. ANTICIPATED CONVECTIVE
MODE/MORPHOLOGY WITH IMPRESSIVE WIND FIELD AS 925-850 MB WIND FIELD
STRENGTHENS TO 60-70 KTS KEEPS DAMAGING WIND POTENTIAL THE MAIN
CONCERN. WITH 0-1KM SR HELICITIES IN 300-350M2/S2 RANGE ISOLD TOR
RISK REMAINS WITH BOWS/LEWPS AND HAVE CONTINUED MENTION IN HWO.
&&

.AVIATION...
MVFR SC DECK REMAINED OVER SBN...BUT CONDITIONS WERE VFR AT FWA AT
23Z. WINDS SHOULD BECOME WEST LATE TONIGHT AND INCREASE AS SURFACE
LOW PASSES TO THE NW OF THE AREA. ATTEMPED TO TIME POSSIBLE SQUALL
LINE AFTER MIDNIGHT. STORMS SHOULD CLEAR THE AREA RAPIDLY AS
SYNOPTIC WINDS INCREASE LATE TONIGHT. OTHERWISE...WINDS SHOULD
DIMINISH DURING THE AFTERNOON.

&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND SUNDAY...
THE POTENTIAL FOR A CONVECTIVE WIND EVENT STILL SHAPING UP FOR
OVERNIGHT TONIGHT. THE FIRST AND INITIAL WEAKER SHORT WAVE EMBEDDED
IN SW FLOW WAS HELPING TO TRIGGER SHOWERS AND A FEW STORMS OVER IL
AND EXTENDING INTO NORTHERN INDIANA AFTERNOON AS MILD AND MOIST AIR
WAS SPREADING NORTH. SURFACE REPORTS INDICATED ONLY LOCALIZED SMALL
HAIL WITH THE STORMS OVER IL. IMMEDIATELY BEHIND THE FIRST SHORT
WAVE IS A SECOND AND STRONGER SYSTEM. OVERALL...HAVE TRENDED ONGOING
GRIDS/FORECAST SLOWER WITH THE TIMING OF THIS STRONGER SHORTWAVE
EJECTING OUT OF THE PLAINS INTO THE MIDWEST. EXPECT RAPID
CYCLOGENESIS OF THE SURFACE LOW ENTERING WEST CENTRAL MO AT 20Z.
THIS LOW WILL RACE NORTHEAST ABOUT SPI/BEH TRACK WITH A TRAILING
COLD FRONT MOVING EAST OVERNIGHT. EXPECT A LINE OF STORMS TO DEVELOP
ALONG/AHEAD OF THIS FRONT. NAM FORECAST CAPE UP TO 1000 J/KG...BUT
POTENTIAL FOR DAMAGING WINDS EXISTS AS WINDS BETWEEN 900 MB AND 600
MB REACH 70 TO 90 KNOTS. MAY NEED ONLY RELATIVELY WEAK CONVECTION TO
CHANNEL SOME OF THE HIGH WINDS DOWN TO THE SURFACE. GUT FEELING IS
SQUALL LINE WILL FORM OVER IL AND MOVE INTO NORTHERN INDIANA/FAR SW
LOWER MI AFTER MIDNIGHT AND RACE EAST. THEREFORE...HAVE KEPT THE
MENTION OF DAMAGING WINDS OVERNIGHT FOR ALL FORECAST AREAS. FOR
SUNDAY...KEPT WINDS JUST BELOW ADVISORY CRITERIA AS SFC LOW RACES
RAPIDLY TO THE NORTHEAST. MAY BE AN HOUR OR 2 OF SUSTAINED WINDS
AROUND 30 KNOTS...BUT FELT THE DURATION WAS TOO SHORT TO HOIST AN
ADVISORY. ONLY CAVEAT IS IF THE DRY SLOT PUSHES INTO THE AREA AND
SKIES CLEAR FOR A FEW HOURS. ANY EARLY MORNING SUN MAY BE SUFFICIENT
TO MIX 55-60 KNOT LOW LEVEL WINDS DOWN TO THE SURFACE.
OTHERWISE...WINDS SHOULD DIMINISH THROUGH THE AFTERNOON AS LOW MOVES
QUICKLY AWAY FROM THE AREA AND GRADIENT SLACKENS.

LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY...
FCST PERIOD WILL BEGIN WITH SFC HIGH PRESSURE RIDGE CENTERED OVER
OH/TN VALLEY. THIS SLIDES OFF TO THE EASTERN SEABOARD BY MONDAY NITE
BRINGING MILD SW FLOW BACK INTO THE AREA FOR TUESDAY AS HIGHS WILL
ONCE AGAIN BE MORE THAN 10F ABOVE NORMAL. RETURN FLOW WILL ALSO
BRING WARM FRONT THROUGH THE AREA AS LOW PRESSURE DEVELOPS IN THE
PLAINS. BOTH NAM AND GFS FORECASTING 50KT LLJ TO FORM IN MID-MS
VALLEY MONDAY NIGHT AND MAY PROVIDE SUFFICIENT FORCING AS MOISTURE
POOLS ALONG THE FRONT TO GENERATE A FEW SHOWERS AHEAD OF THE FRONT
LATE MON NITE/TUE AM. FOR NOW WILL STAY WITH GOING DRY FCST AND SEE
HOW SUBSEQUENT RUNS HANDLE THIS. AS THIS AREA OF LOW PRESSURE LIFTS
NORTHEAST OUT OF THE PLAINS ANOTHER STRONG COLD FRONT WILL PUSH
THROUGH THE AREA MID-WEEK. MEDIUM RANGE MODELS AGAIN ADVERTISING
VERY STRONG WIND PROFILE WITH THIS SYSTEM...80KT MID-LEVEL JET AND
120KT UPPER LEVEL JET...SO POTENTIAL EXISTS FOR ANOTHER ROUND OF
STRONG THUNDERSTORMS. 12Z RUN OF GFS BEGINNING TO LAG SOUTHERN END
OF FRONT WHICH WOULD SLOW THE TIMING OF PRECIP AND FROPA IN OUR
AREA. NO PLANS TO MAKE ANY TIMING ADJUSTMENTS RIGHT NOW...WILL HOLD
OFF FOR BETTER RUN TO RUN CONSISTENCY. ANOTHER WEAK SFC RIDGE MOVES
INTO THE OH/TN VALLEY FOR DAY 6 AND 7 GIVING DRY WX AND NEAR NORMAL
TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING IN EFFECT FROM 08Z TIL 18Z SUNDAY FOR LMZ043-046.
&&

UPDATE...MURPHY
SHORT TERM/AVIATION...SKIPPER
LONG TERM....LOGSDON
Hazardous weather outlook, Nov 5, 7:10 PM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST SAT NOV 5 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
710 PM EST SAT NOV 5 2005 /610 PM CST SAT NOV 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT AS A STRONG
COLD FRONT CROSSES THE REGION. A SQUALL LINE OF THUNDERSTORMS WILL
MOVE ACROSS ILLINOIS AND INTO INDIANA AND SOUTHERN LOWER MICHIGAN
AFTER MIDNIGHT...AND THEN SWEEP QUICKLY EAST INTO NORTHWEST OHIO
SHORTLY BEFORE DAYBREAK. THE PRIMARY SEVERE WEATHER HAZARD WITH
THESE STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH. THERE IS ALSO A
SMALLER CHANCE OF MARGINALLY SEVERE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE
EXPECTED ON SUNDAY...ESPECIALLY DURING THE MORNING. THE WINDS WILL
SUBSIDE LATER SUNDAY AFTERNOON AND EVENING.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-061015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
710 PM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THESE STORMS MAY BE LOCALLY STRONG TO SEVERE WITH WINDS IN EXCESS
OF 40 KNOTS AND LOCALLY HIGH WAVES. LATE TONIGHT WINDS WILL SHIFT
TO THE SOUTHWEST AND INCREASE TO 35 KNOT GALES. WAVES WILL BUILD
TO 5 TO 8 FEET BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEST GALES TO 35 KNOTS ARE EXPECTED SUNDAY WITH WAVES OF 8 TO 12
FEET. THE WIND WILL BEGIN TO SUBSIDE TO BELOW GALE FORCE BY LATER
SUNDAY AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

MURPHY

In the hours before

Local storm report, Nov 6, 1:08 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 AM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     MARINE TSTM WIND MICHIGAN CITY           41.71N 86.88W
11/06/2005  47 MPH           LA PORTE           IN   MESONET

            MEASURED AT MICHIGAN CITY GLERL SITE

&&

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 11:55 PM ESTSpecial Marine WarningIWX65 min
Nov 6, 2:26 AM ESTSevere Thunderstorm WarningIWXCass, Fulton, Miami34 min
Nov 6, 2:35 AM ESTSevere Thunderstorm WarningIWXKosciusko40 min
Nov 6, 2:43 AM ESTSevere Thunderstorm WarningIWXGrant32 min
Nov 6, 2:57 AM ESTSevere Thunderstorm WarningIWXHuntington, Whitley33 min
Nov 6, 3:05 AM ESTSevere Thunderstorm WarningIWXBlackford, Wells25 min
Nov 6, 3:15 AM ESTSevere Thunderstorm WarningIWXAllen30 min
Nov 6, 3:22 AM ESTSevere Thunderstorm WarningIWXAdams, Jay23 min
Nov 6, 3:33 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben27 min
Nov 6, 4:16 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, DeKalb, Huntington, Jay and 5 more10 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.